Nevada, 2004High Wind in Nevada, December 8, 2004
December 8, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 8, 4:15 AM PST, 6 hours 54 minutes earlier.
Area forecast discussion, Dec 8, 4:15 AM PST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
415 AM PST WED DEC 8 2004
.UPDATE...DUE TO THE EXPECTED STRONG WINDS IN THE HIGHER ELEVATIONS
OF THE CALIFORNIA ZONES...SOME OF THE REFERENCES TO WIND ADVISORY
AND HIGH WIND WARNINGS WILL BE CHANGED TO BLIZZARD OR BLOWING SNOW
ADVISORY CONDITIONS AS VISIBILITIES WILL BE GREATLY REDUCED FROM
BLOWING OF EXISTING SNOWFALL ACROSS ROADS AND PASSES. HOHMANN
.SHORT TERM...
STRONG WARM ADVECTION ASSOCIATED WITH STORM SYSTEM WILL CONTINUE TO
PRODUCE PRECIPITATION ACROSS NORTHEAST CA AND WRN NV TODAY. HEAVIEST
PRECIPITATION WILL BE IN THE SIERRA ESPECIALLY NEAR AND WEST OF THE
CREST...HOWEVER ENOUGH SPILLOVER WILL ALLOW 1 TO 2 FEET OF NEW SNOW
TO FALL IN THE HIGHER ELEVATIONS OF THE SIERRA...MAINLY IN THE TAHOE
AREA. WINDS GUSTING UP TO 60 MPH WILL CAUSE DANGEROUS BLIZZARD
CONDITIONS ABOVE 7000 FEET...BLIZZARD WARNING ISSUED. PRECIP WILL
CONTINUE TO FALL FURTHER NORTH IN LASSEN AND PLUMAS COUNTIES...BUT
RISE IN SNOW LEVELS DUE TO STRONG WARM ADVECTION WILL ALLOW MOSTLY
RAIN TO FALL AFTER 6 AM. LIGHTER SNOW WILL FALL FURTHER SOUTH INTO
MONO COUNTY...SO WILL CONTINUE SNOW ADVISORY. PRECIP WILL TAPER OFF
TONIGHT AS HIGH PRESSURE RIDGE BUILDS NORTHEAST ACROSS THE
AREA...SHOULD ONLY SEE LIGHT PRECIP IN LASSEN COUNTY AND NRN WASHOE
COUNTY ON THURSDAY...AND EXPECT A DRY FRIDAY ALL AROUND. 150+ KT JET
NOSING INTO NRN CA WILL CONTINUE TO ENHANCE FIREHOSE EFFECT...WITH
MOISTURE CONTINUING TO STREAM EAST INTO THE SIERRA. WINDS HAVE
ALREADY BECOME GUSTY ACROSS THE AREA...MAINLY IN THE 25-40 MPH
RANGE...WITH A FEW LOCATIONS GUSTING UP TO 50 MPH. THESE WINDS WILL
CONTINUE TO INCREASE AS JET MOVES EAST AND 60-70 KT 700 MB WINDS
MOVE OVER OUR CWA FROM TAHOE AND RENO NORTHWARD. RIDGE GUSTS WILL
EASILY REACH 100 MPH TODAY. HIGH WIND WARNINGS OR WIND ADVISORIES
WILL CONTINUE OVER ALL BUT MINERAL COUNTY...700 MB WINDS AROUND 40
KTS...SO WILL SEE GUSTS MAINLY BELOW ADVISORY. WINDS WILL WEAKEN
TONIGHT AS HIGH PRESSURE MOVES IN AND FINALLY DROP BELOW 50 KTS AT
700 MB ACROSS THE AREA BY THURSDAY AFTERNOON...THEREFORE WINDS WILL
LIKELY REMAIN GUSTY UNTIL THURSDAY EVENING BEFORE COMPLETELY
DROPPING OFF. WILL HAVE TO KEEP AN EYE ON THE SUSAN RIVER IN LASSEN
COUNTY FOR POSSIBLE FLOOD CONCERNS...BUT RIGHT NOW EXPECT PRECIP
AMOUNTS TO BE LESS THAN WHAT IT MIGHT TAKE TO RAISE THE RIVER TO
FLOOD STAGE. TEMPERATURES HAVE FINALLY COME BACK TO ABOVE NORMAL
ACROSS THE AREA AND WILL REMAIN ABOVE NORMAL INTO THE WEEKEND...WRN
NV HIGHS IN THE MID TO UPPER 50S AND HIGHS IN THE 40S NEAR LAKE
LEVEL. BENINATO
.LONG TERM...SATURDAY THROUGH TUESDAY...
MEDIUM RANGE SOLUTIONS ARE STARTING TO MERGE TOWARD A COMPROMISE
THIS MORNING WITH A GENERAL AGREEMENT THAT SOME FLOW WILL UNDERCUT
WESTERN U.S. RIDGE. THE ECMWF WAS A LITTLE QUICKER THAN ITS RUN THIS
TIME YESTERDAY. HOWEVER THE ECMWF ALSO SHOWS MORE SPLIT AND WEAKENS
TROUGH AS IT MOVES INTO ABOVE NORMAL HEIGHT IN THIS POSITIVE PHASE
OF THE PNA. THIS IS SIMILAR TO THE NOGAPS AND BRINGS BEST CHANCE OF
PRECIPITATION SUNDAY NIGHT OR MONDAY. ON THE OTHER HAND THE GFS AND
CANADIAN ARE MORE PROGRESSIVE AND CONSOLIDATED WITH SOUTHERN STREAM
AND BRINGS OVERRUNNING AS EARLY AS SATURDAY NIGHT AND DYNAMICS
ASSOCIATED WITH MAIN TROUGH SUNDAY. WHILE THERE MIGHT BE A TENDENCY
TO LEAN IN THE DIRECTION OF THE ECMWF...THIS FORECAST WILL MAINTAIN
SOME LACK OF CONFIDENCE AND THUS COMPROMISE WITH THE VERY PERSISTENT
GFS SOLUTION OF THE PAST SEVERAL DAYS. TEMPERATURES WILL COOL A FEW
DEGREES. HOWEVER READINGS WILL REMAIN ABOVE NORMAL LEVELS. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...BLIZZARD WARNING UNTIL 8 PM ABOVE 7000 FEET NVZ002
HIGH WIND WARNING UNTIL 8 PM NVZ003-005
SNOW/BLOWING SNOW ADVISORY UNTIL 8 PM BELOW 7000 FEET NVZ002
WIND ADVISORY UNTIL 8 PM NVZ004.
.CA...BLIZZARD WARNING UNTIL 8 PM ABOVE 6000 FEET CAZ071
BLIZZARD WARNING UNTIL 8 PM ABOVE 7000 FEET CAZ072
HIGH WIND WARNING UNTIL 8 PM BELOW 6000 FEET CAZ071
SNOW/BLOWING SNOW ADVISORY UNTIL 8 PM BELOW 7000
FEET CAZ070-072
SNOW/BLOWING SNOW ADVISORY UNTIL 8 PM ABOVE 6000 FEET CAZ073
WIND ADVISORY UNTIL 8 PM BELOW 6000 FEET CAZ073.
&&Hazardous weather outlook, Dec 8, 6:19 AM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
619 AM PST WED DEC 8 2004
CAZ070>073-NVZ001>005-091500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
619 AM PST WED DEC 8 2004
.DAY ONE...TODAY
A STRONG WINTER STORM CONTINUES TO IMPACT ACTIVITIES IN NORTHEASTERN
CALIFORNIA AND WESTERN NEVADA. HIGH WIND GUSTS...TOGETHER WITH
MODERATE HIGHER ELEVATION SNOW...WILL AT TIMES MAKE TRAVELLING OVER
THE SIERRA VERY DANGEROUS. WESTERN NEVADA VALLEYS WILL ALSO
EXPERIENCE MODERATE TO STRONG WINDS THROUGHOUT MOST OF THE DAY AND
INTO THE EARLY EVENING.
PLEASE REFER TO THE WIND STATEMENTS /WWUS75 KREV RNONPWREV/ AND
WINTER WEATHER STATEMENTS /WWUS45 KREV RNOWSWREV/ FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES. SKYWARN NETWORK ACTIVATION IS NOT
ANTICIPATED.
JBONK
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- December 8, 11:09 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Strong winds moving through Washoe Valley caused six tractor trailers to overturn on U.S. Highway 395 and Nevada State Route 429. One truck driver was critically-injured when a wind gust pushed a semi-trailer from the opposing lane into his truck cab. This accident occurred on Nevada S. R. 429 west of U.S. Hwy. 395. Another driver was injured when his northbound semi overturned because of high winds on Nevada S.R. 429.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Tennessee, December 8 to 15, 2004$200,000 · 2 events
- Debris Flow and Heavy Snow in Oregon, December 8 to 9, 20041 injured · $100,000 · 50 kt wind · 8 events
- High Surf in Hawaii, December 8 to 9, 200411 events
- Heavy Snow in Idaho, December 8 to 9, 20046 events
- Winter Storm in Idaho, December 8, 20044 events
- Winter Weather in Colorado, December 8 to 9, 20044 events
- Heavy Snow in Idaho, December 8, 20043 events
- Flooding in Kentucky, December 8 to 20, 20043 events
- Winter Storm in Maine, December 8, 20042 events
- Winter Storm in Colorado, December 8 to 9, 20042 events
- Winter Storm in Colorado, December 8 to 9, 20042 events
- Damaging Wind in New Jersey, December 8, 200450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432728.